Alert archive / Georgia / River Flood Warnings in 2013

River Flood Warning 79, NWS Tallahassee, FL

August 16, 2013Lee County, Georgia

NWS Tallahassee, FL issued this river flood warning at Aug 16, 2013, 9:38 PM EDT for Lee County, Georgia. It took effect at Aug 18, 2013, 6:48 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Aug 16, 2013, 9:38 PM EDT (01:38 UTC)
In effect from
Aug 18, 2013, 6:48 PM EDT
Expired
Aug 17, 2013, 10:21 AM EDT
In force
Issued by
NWS Tallahassee, FL
Flood severity
Minor

County Lee County, GA

The radar

The Robins AFB radar (KJGX), 124 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Kinchafoonee Creek at 11 E of Dawson at Pinewood Rd in Lee County (DSNG1). The gauge peaked at 8.50 ft at Aug 18, 2013, 10:00 AM EDT.

actionminormoderate5101508/1708/18
Action stage
10 ft
Minor stage
13 ft
Moderate stage
16 ft
Major stage
20.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02350900, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

622 
WGUS42 KTAE 170138
FLWTAE
FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
938 PM EDT FRI AUG 16 2013

...THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN GEORGIA... 

KINCHAFOONEE CREEK ABOUT 11 MILES EAST OF DAWSON AT PINEWOOD RD IN
LEE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALL PERSONS WITH INTEREST ALONG THE RIVER SHOULD MONITOR THE LATEST 
FORECASTS...AND BE PREPARED TO TAKE NECESSARY PRECAUTIONS TO PROTECT 
LIFE AND PROPERTY. DO NOT DRIVE CARS THROUGH FLOODED AREAS. IF YOU 
SEE FLOOD WATERS...REMEMBER TO TURN AROUND AND DO NOT DROWN.

FOR GRAPHICAL HYDROLOGIC INFORMATION...PLEASE GO TO WEATHER.GOV AND 
CLICK ON YOUR STATE. SELECT RIVERS AND LAKES AHPS UNDER CURRENT 
CONDITIONS AND CLICK ON YOUR RIVER POINT.

&&

GAC177-180138-
/O.NEW.KTAE.FL.W.0079.130818T2248Z-130820T1536Z/
/DSNG1.1.ER.130818T2248Z.130819T1200Z.130820T0936Z.NO/
938 PM EDT FRI AUG 16 2013

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A 

* FLOOD WARNING FOR THE KINCHAFOONEE CREEK 11 MILES EAST OF DAWSON AT 
  PINEWOOD RD IN LEE COUNTY.
* FROM SUNDAY EVENING TO TUESDAY MORNING...OR UNTIL THE WARNING IS 
  CANCELLED.
* AT  8:30 PM FRIDAY THE STAGE WAS 6.3 FEET. 
* MINOR FLOODING IS FORECAST. 
* FLOOD STAGE IS 13.0 FEET. 
* FORECAST...RISE ABOVE FLOOD STAGE BY SUNDAY EVENING AND CONTINUE TO
  RISE TO NEAR 13.7 FEET BY MONDAY EARLY AFTERNOON. THE RIVER WILL 
  FALL BELOW FLOOD STAGE BY TUESDAY MORNING.
* IMPACT...AT 13.0 FEET...MINOR FLOODING BEGINS AT DAWSON. DOWNSTREAM 
  AT LEESBURG THE FLOODING BEGINS AT 10 FEET.

$$
1 follow-up statement
859 
WGUS82 KTAE 171421
FLSTAE
FLOOD STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1021 AM EDT SAT AUG 17 2013

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN 
GEORGIA...
 
  KINCHAFOONEE CREEK NEAR 11 E OF DAWSON AT PINEWOOD RD IN LEE 
  COUNTY AFFECTING LEE COUNTY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALL PERSONS WITH INTEREST ALONG THE RIVER SHOULD MONITOR THE LATEST 
FORECASTS...AND BE PREPARED TO TAKE NECESSARY PRECAUTIONS TO PROTECT 
LIFE AND PROPERTY. DO NOT DRIVE CARS THROUGH FLOODED AREAS. IF YOU 
SEE FLOOD WATERS...REMEMBER TO TURN AROUND AND DO NOT DROWN.

FOR GRAPHICAL HYDROLOGIC INFORMATION...PLEASE GO TO WEATHER.GOV AND 
CLICK ON YOUR STATE. SELECT RIVERS AND LAKES AHPS UNDER CURRENT 
CONDITIONS AND CLICK ON YOUR RIVER POINT.

&&

GAC177-171451-
/O.CAN.KTAE.FL.W.0079.000000T0000Z-130820T1536Z/
/DSNG1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1021 AM EDT SAT AUG 17 2013

THE FLOOD WARNING IS CANCELLED FOR
  THE KINCHAFOONEE CREEK NEAR 11 E OF DAWSON AT PINEWOOD RD IN LEE 
  COUNTY.
* AT  9:30 AM SATURDAY THE STAGE WAS 7.2 FEET. 
* FLOOD STAGE IS 13.0 FEET. 
* FORECAST...THE RIVER WILL CREST BELOW FLOOD STAGE AT 9.6 FEET EARLY
  TUESDAY MORNING.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this river flood warning went out at Aug 16, 8:31 PM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 16, 8:31 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
831 PM EDT Fri Aug 16 2013

.NEAR TERM [Rest of Tonight]...
Primary focus for heavy rain this evening has remained along
surface front stalled from far southern Walton county /near
Destin/ nwwd to just south of Marianna/Bainbridge into sern GA.
With loss of heating around sunset, temporary decrease in
shower/tstm intensities have been noted. However, expect an
increase overnight in both coverage and intensity within deep
tropical moisture band along and south of the front across most of
the FL counties into southern GA. Front is not expected to move
much overnight but effects of heavy rainfall/sfc cooling could
support a slight swd sag tonight. Have maintained or increased
PoPs for most areas overnight, including near 100% for much of the
region. Flash flooding will remain a serious concern as activity
begins to train over areas which have already received significant
rainfall today, especially along and near the surface front.

&&

.SHORT TERM [Saturday Through Sunday Night]...
Complex weather situation evolving across the region will lead to
periods of heavy rainfall through the weekend. By Saturday
morning, an anomalous upper low is forecast to be centered over
the bootheel of Missouri with a trough axis extending into the
northwestern Gulf of Mexico. A potent 90kt upper jet will round
the base of the trough during the day placing the area in the
favorable right entrance region. These features combined with a
feed of deep tropical moisture eminating from the southern Gulf
disturbance, and a lingering surface front, will set the stage for
potentially heavy rainfall. Latest guidance places the highest QPF
and highest PoPs over the northwestern half of the forecast area.
With many of these areas already saturated from a very wet summer,
flash flooding will continue to be a possibility. Will have
categorical PoPs for most of the area on Saturday with
temperatures well below normal. See the hydrology section of this
product for more details on the potential flooding impact.

While the corridor of heaviest rain is likely to slide westward on
Sunday, the Florida Panhandle and southeast Alabama will remain in
a favorable position to receive additional heavy rain. However, at
least high end scattered PoPs are anticipated over the remainder
of the forecast area.

&&

.LONG TERM [Monday through Friday]...
Upper trough over the Lower Mississippi Valley is forecast to
linger through the first half of next week keeping a moist and
unstable airmass in place over the tri-state area. This will keep
PoPs relatively high through at least Tuesday. By later in the
week, there is more uncertainty in the guidance as to how much
ridging will build back over the region, with the ECMWF keeping
the upper trough in tact and the GFS indicating a stronger ridge.
Being well into the extended, will keep conditions close to climo
as a compromise.

&&

.AVIATION [Beginning 01Z Saturday]...
Mainly MVFR conditions are expected with IFR conditions likely
occuring closer to daybreak Saturday as the intensity of the rain
increases. Should see some break in the action at VLD and TLH late
Saturday morning.

&&

.MARINE...
Winds and seas will be on the increase through the weekend,
especially over the western waters, as a trough of low pressure
lingers to the north and west. Conditions will occasionally reach
exercise caution levels through Sunday, with a brief period of
advisory conditions possible Saturday night. Winds and seas will
diminish early next week.

&&

.FIRE WEATHER...
No concerns.

&&

.HYDROLOGY...
Tonight and Saturday the focus will largely be on the potential
for flash flooding due to already wet ground conditions. Much of
the shower activity today has been featuring rainfall rates of 2
to 3 inches per hour. Fortunately in most places these showers
have been progressive enough and not training which has kept the
flood threat low. This may cease to be the case late this evening
as the intensity and coverage of the showers increases. The
heaviest rains are expected on Saturday with widespread average
rainfall amounts of 3 to 5 inches still anticipated. Isolated
higher totals are expected, possibly upward of 7 to 10 inches in
some locations.

River flooding will become an increasing concern by late Saturday
and into next week, especially depending on where the heaviest
rainfall ends up occurring. The current thinking is that much of
the heaviest rains will occur in the lower half of the basins.
Thus, if the latest forecast holds, the Choctawhatchee Basin from
Geneva through Bruce would easily return to minor flood stage late
in the weekend with the potential for moderate flooding from
Caryville southward to Bruce early next week. The Chipola has some
capacity for heavy rainfall, but if rainfall amounts trend higher
than expected, minor flooding would be a possibility at Marianna
and Altha early next week.

Into Southeast Alabama, soils are especially saturated and area
creeks and stream will quickly respond to any significant
rainfall. Minor flooding along the Choctawhatchee and Pea Rivers
could occur quickly in this scenario late this weekend.

In Southern Georgia and the Florida Big Bend, current projections
move the Apalachicola, Flint, and Ochlockonee River systems to
near flood stage with anticipated rainfall, though heavier amounts
would easily lead to minor flooding, especially in the lower
portions of these basins where heavier rains were received in
July.

Lighter rainfall amounts are anticipated further east into the
Withlacoochee and Suwannee River basins and the current
anticipation is for these rivers to remain below flood stage into
next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   73  84  71  91  74 /100  80  60  60  50
Panama City   77  83  75  88  77 /100  90  60  60  50
Dothan        72  81  70  86  71 / 70  90  60  60  50
Albany        73  83  71  89  73 / 80  90  60  60  40
Valdosta      72  85  69  90  73 /100  70  60  50  40
Cross City    74  86  72  91  72 / 90  60  40  50  50
Apalachicola  78  85  78  87  79 /100  80  60  60  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...FLASH FLOOD WATCH through Saturday evening for Coastal Dixie-
     Coastal Franklin-Coastal Jefferson-Coastal Taylor-Coastal
     Wakulla-Gadsden-Inland Dixie-Inland Franklin-Inland
     Jefferson-Inland Taylor-Inland Wakulla-Lafayette-Leon-
     Liberty-Madison.
     FLASH FLOOD WATCH through Sunday evening for Calhoun-Central
     Walton-Coastal Bay-Coastal Gulf-Holmes-Inland Bay-Inland
     Gulf-Inland Walton-Jackson-South Walton-Washington.
GA...FLASH FLOOD WATCH through Saturday evening for Baker-Ben Hill-
     Berrien-Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-
     Dougherty-Early-Grady-Irwin-Lanier-Lee-Lowndes-Miller-
     Mitchell-Quitman-Randolph-Seminole-Terrell-Thomas-Tift-
     Turner-Worth.
AL...FLASH FLOOD WATCH through Sunday evening for Coffee-Dale-
     Geneva-Henry-Houston.
GM...None.

&&

NEAR TERM...Evans
SHORT TERM...Camp
LONG TERM...Camp
AVIATION...Evans
MARINE...Camp
FIRE WEATHER...Evans HYDROLOGY...Godsey

In the hours before

Local storm report, Aug 16, 7:17 PM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
717 PM EDT FRI AUG 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     FLOOD            1 E NORMAN PARK         31.27N 83.67W
08/16/2013                   COLQUITT           GA   LAW ENFORCEMENT

            SOUTH HORNE STREET FLOODED IN NORMAN PARK. FLOOD WATERS
            APPROACHING SEVERAL HOUSES IN THAT SAME AREA.

&&

BOLDEN
Local storm report, Aug 16, 8:52 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
852 PM EDT FRI AUG 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     FLOOD            3 N MARIANNA            30.82N 85.24W
08/16/2013                   JACKSON            FL   LAW ENFORCEMENT

            WATER OVER ROAD AT HWY 162 AND BUMPNOSE ROAD NORTH OF
            MARIANNA.

&&

BOLDEN

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 2:05 PM EDTSpecial Weather StatementTAEDecatur40 min
Aug 17, 3:58 PM EDTSevere Thunderstorm WarningTAEGrady, Thomas47 min
Aug 17, 5:07 PM EDTSpecial Weather StatementTAEBrooks, Colquitt, Cook, Tift53 min
Aug 17, 5:52 PM EDTSpecial Weather StatementTAEBerrien, Brooks, Cook, Lanier, Lowndes53 min

Nearby

River Flood Warnings in Georgia, 2013Every river flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.